Missouri, 2021

Hail in Missouri, March 27, 2021

March 27, 2021 · NWS SGF · 2 events in 2 counties and zones

Isolated strong storms produced sub severe hail in portions of southwest Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated strong storms produced sub severe hail in portions of southwest Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 27, 2:20 PM CST, 2 hours earlier.

Area forecast discussion, Mar 27, 2:20 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Springfield MO
320 PM CDT Sat Mar 27 2021

.SHORT TERM...(This evening through Sunday)
Issued at 315 PM CDT Sat Mar 27 2021

Temperatures are topping out in the mid 70s to lower 80s this
afternoon with southwest winds gusting over 20 mph at times over
much of the region. The approaching cold front has moved eastward
and is currently located from Sedalia to Joplin. We are seeing a
decent cumulus field developing on satellite so expect storm
development over the next 2-3 hours mainly along and east of a
Lake of the Ozarks to Cassville line.

Instability continues to increase ahead of the front with surface
based CAPE over 1000 j/kg. 0-6km shear remains from the southwest
at around 50 knots. There is a little more directional wind shear
over south central MO with surface winds backed more to the south,
so went ahead and included a limited tornado risk east of a
Gainesville to Salem line through mid evening. To the west, wind
shear is pretty uni-directional and more indicative of a
straight-line wind threat. Any storms that develop should move
rapidly from southwest to northeast.

By mid to late evening, most of the stronger storms will shift
east of the forecast area as cooler air spreads over the region
behind the passing cold front. Temperatures will likely drop into
the 40s tonight. High pressure spreads across the region on Sunday
with highs mainly in the 60s.

.LONG TERM...(Sunday Night through Saturday)
Issued at 252 PM CDT Sat Mar 27 2021

Dry conditions and a gradual warm-up are expected through Tuesday
before another cold front moves across the area Tuesday night and
Wednesday. At this time, there appears to be very little moisture
to interact with the front, so keeping precipitation accumulations
below a tenth of an inch.

Behind the front, another shot of colder air moves into the region
with highs on Wednesday only reaching the lower/mid 50s and overnight
lows Wednesday night falling to near freezing.

Another warmup is expected toward the end of the week as low
pressure develops over the central high Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1208 PM CDT Sat Mar 27 2021

A cold front approaching from the northwest will shift winds from
southwest to northwest during the late afternoon to early evening
at the southwest MO airports. Included vicinity thunder at KSGF
and a few hours to tempo thunderstorms at KBBG mainly from around
22Z to 02Z. We could also see some brief MVFR ceilings at that
time.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Terry
Hazardous weather outlook, Mar 27, 1:48 PM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
248 PM CDT Sat Mar 27 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
248 PM CDT Sat Mar 27 2021

...Severe Storms Possible Late This Afternoon and Evening...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

 Thunderstorms are expected to develop along and south of an
 approaching cold front late this afternoon and evening. The
 strongest storms could produce hail larger than quarter size and
 wind gusts over 60 mph.

 There will be a limited risk for tornadoes over south central
 Missouri through mid evening, mainly along and east of a line
 from Gainesville to Salem, where more instability is located.

 Storms will shift to the east of the Missouri Ozarks tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  Southerly wind gusts over 30 mph are expected on Monday across
  western Missouri and southeast Kansas as low pressure develops
  across the central high Plains.

  Thunderstorms will be possible from Tuesday night into
  Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today and this evening
  for locations along and east of a line from Rolla to Branson.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Special weather statement, Mar 27, 4:10 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
510 PM CDT Sat Mar 27 2021

MOZ071-083-272300-
Dent MO-Phelps MO-
510 PM CDT Sat Mar 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DENT AND SOUTHERN
PHELPS COUNTIES UNTIL 600 PM CDT...

At 510 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Fort Leonard Wood, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Edgar Springs...                  Lake Spring...
Lecoma...                         Anutt...

This includes Interstate 44 between mile markers 181 and 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Missouri.

LAT...LON 3764 9203 3774 9203 3802 9153 3800 9152
      3779 9153 3767 9152
TIME...MOT...LOC 2210Z 246DEG 36KT 3771 9197

Wise

The radar

The St Louis radar (KLSX), 145 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Phelps

When
March 27, 4:20 PM CST
Where
Phelps County, 3.43 mi NW of Yancy Mills
Measured
0.75 in hail
Reported by
Public
Coordinates
37.810, -91.900

Hail up to penny size was reported.

Hail, Stone

When
March 27, 5:46 PM CST
Where
Stone County, 1.31 mi WSW of Reeds Spg
Measured
0.88 in hail
Reported by
Public
Coordinates
36.740, -93.400

Hail up to the size of nickels was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949043, 949044.